Florida, 2011

Damaging Winds in Florida, June 23, 2011

June 23, 2011 · NWS TBW · 3 events in 2 counties and zones

Deep moisture in place allowed for numerous thunderstorms to develop along afternoon seabreeze and outflow boundaries. Some storms contained strong and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture in place allowed for numerous thunderstorms to develop along afternoon seabreeze and outflow boundaries. Some storms contained strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 23, 12:50 PM EST, 3 hours earlier.

Area forecast discussion, Jun 23, 12:50 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
150 PM EDT THU JUN 23 2011

.SHORT TERM (TONIGHT-SATURDAY)...
MID/UPPER LEVEL TROUGH WILL SETTLE OVER THE EASTERN U.S. DOWN
INTO THE GULF OF MEXICO DURING THE PERIOD WITH THE SURFACE RIDGE
AXIS SETTING UP EAST TO WEST ACROSS THE CENTRAL FLORIDA PENINSULA.
AT THE SAME TIME A BAND OF DEEPER MOISTURE ASSOCIATED WITH THE
REMNANTS OF A FRONT AHEAD OF THE TROUGH WILL SAG INTO THE AREA
DURING FRIDAY AND SATURDAY AND THIS WILL KEEP PRECIPITABLE WATER
VALUES IN THE 1.8 TO 2.0 INCH RANGE. THIS MOISTURE COMBINED WITH
THE DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO SCATTERED TO
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY OVER LAND
WITH ISOLATED CONVECTION OVER THE COASTAL WATERS AT NIGHT INTO THE
MORNING HOURS. SOME OF THE CONVECTION OVER THE COASTAL WATERS
COULD MOVE ONSHORE INTO THE NORTHERN NATURE COAST LATE TONIGHT IN
THE SOUTH TO SOUTHWEST FLOW NORTH OF THE RIDGE AXIS...BUT DURING
FRIDAY NIGHT WINDS WILL BE A LIGHTER SO CONVECTION SHOULD REMAIN
OFFSHORE. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE MID TO UPPER 80S
ALONG THE COAST TO THE LOWER TO MID 90S INLAND AND OVERNIGHT LOWS
MOSTLY IN THE 70S.

.LONG TERM (SATURDAY NIGHT-THURSDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA THROUGH THE PERIOD WITH
THE RIDGE AXIS REMAINING NORTH OF THE AREA. DEEP MOISTURE WILL
LIFT OVER THE AREA AND ALLOW FOR SCATTERED THUNDERSTORMS MAINLY IN
THE AFTERNOON AND EVENING HOURS. AFTERNOON SEA BREEZES WILL
DEVELOP ALONG THE COAST IN THE PREDOMINANT SOUTHEAST FLOW EACH
DAY. TEMPERATURES WILL BE A DEGREE OR TWO ABOVE NORMAL EACH DAY
WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S...AND LOWS IN THE
LOWER TO MID 70S EXCEPT UPPER 70S ALONG THE COAST.

&&

.AVIATION...
SOUTHERLY WINDS BECOME WESTERLY AT 9-11KT DURING THE AFTERNOON.
GENERALLY VFR CLOUDS WITH VICINITY THUNDERSTORMS AND POSSIBLY
BRIEF MVFR/LOCAL IFR CONDITIONS THROUGH 02Z. WINDS LIGHT AND
VARIABLE OVERNIGHT AND THEN SOUTHERLY 6-8KT FRI MORNING. A FEW
TCU/CB WEST OF TPA/PIE/SRQ AFT 14Z.

&&

.MARINE...
THE SURFACE HIGH PRESSURE RIDGE AXIS WILL REMAIN ACROSS THE REGION
SUPPORTING RATHER LIGHT WINDS AND SLIGHT SEAS FOR THE NEXT FEW
DAYS WITH A SEA BREEZE DEVELOPING ALONG THE COAST EACH AFTERNOON.

&&

.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS OVER THE NEXT FEW DAYS AS LOW LEVEL
MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY VALUES
ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  78  91 /  30  50  30  50
FMY  75  93  75  92 /  30  50  30  50
GIF  75  94  75  93 /  30  60  30  60
SRQ  75  91  75  90 /  30  50  30  50
BKV  72  93  72  92 /  30  50  30  50
SPG  80  91  80  90 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...09/RUDE
Hazardous weather outlook, Jun 23, 3:45 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT THU JUN 23 2011

FLZ039-042-043-048>052-055>057-060>062-065-232000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
INCREASING MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY AS THE EAST AND WEST
COAST SEA BREEZE BOUNDARIES COLLIDE OVER INLAND LOCATIONS DURING
THE AFTERNOON. THE STORMS WILL LINGER AND INTO THE EVENING HOURS
TONIGHT BEFORE DISSIPATING LATE IN THE EVENING. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...STRONG
GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A CONTINUED INCREASE IN MOISTURE COMBINED WITH THE SEA BREEZE
CIRCULATIONS WILL FAVOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION EACH DAY MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LOCALLY HEAVY RAINS...FREQUENT LIGHTNING STRIKES...STRONG
GUSTY WINDS...AND SMALL HAIL WILL ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jun 23, 3:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT THU JUN 23 2011

FLZ055-232045-
MANATEE-
405 PM EDT THU JUN 23 2011

...TORRENTIAL RAINS WILL AFFECT CENTRAL MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE MANATEE STATE PARK...OR 11 MILES EAST OF
PALMETTO...NEARLY STATIONARY...WILL AFFECT PARRISH...UNTIL 445 PM
EDT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2761 8244 2755 8226 2741 8233 2753 8249
TIME...MOT...LOC 2005Z 298DEG 2KT 2752 8239

JOHNSON
Special weather statement, Jun 23, 3:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
415 PM EDT THU JUN 23 2011

FLZ065-232115-
LEE-
415 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 15 MILES EAST OF BONITA SPRINGS...OR 9 MILES SOUTHWEST OF
IMMOKALEE...MOVING NORTHWEST AT 20 MPH...WILL AFFECT BONITA
SPRINGS...ESTERO...WHISKEY CREEK AND PAGE PARK-PINE MANOR...UNTIL 515
PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 141.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2633 8185 2635 8187 2639 8187 2645 8197
      2647 8198 2647 8199 2649 8202 2670 8183
      2658 8156 2643 8156 2641 8165 2631 8166
      2631 8181
TIME...MOT...LOC 2016Z 129DEG 17KT 2633 8156

JOHNSON
Special weather statement, Jun 23, 3:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
418 PM EDT THU JUN 23 2011

FLZ042-043-232100-
SUMTER-CITRUS-
418 PM EDT THU JUN 23 2011

...TORRENTIAL RAINS WILL AFFECT EASTERN CITRUS AND NORTHWESTERN
SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FLORAL CITY...OR NEAR INVERNESS...MOVING NORTH AT 5
MPH...WILL AFFECT INVERNESS...UNTIL 500 PM EDT.

FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

RAINFALL OF 1 TO 2 INCHES WILL OCCUR IN THESE STORMS. WHEN DRIVING
THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN
YOU AND OTHER VEHICLES.

&&

LAT...LON 2901 8236 2898 8232 2896 8231 2896 8217
      2866 8219 2869 8237 2902 8241 2902 8238
TIME...MOT...LOC 2018Z 174DEG 6KT 2879 8228

JOHNSON

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 23, 3:50 PM EST
Where
Lee County, 0.11 mi SW of Lehigh Acres
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
26.599, -81.631

The Lehigh Acres Middle School weather station measured a wind gust of 61 mph.

Thunderstorm Wind, Lee

When
June 23, 3:55 PM EST
Where
Lee County, 0.93 mi NE of Lehigh Acres
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
26.610, -81.620

A trained spotter reported several trees downed around their neighborhood near Lehigh Acres.

Thunderstorm Wind, Polk

When
June 23, 6:55 PM EST
Where
Polk County, 1 mi NNW of Fort Meade
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
27.773, -81.806

A large tree was downed in north Fort Meade, and numerous large tree branches were downed along Highway 17. Minor street flooding was also reported within the Fort Meade city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324754, 324758, 324765.